Recent functional imaging studies have reported evidence of alterations in the serotonergic system induced by 3,4-methylenedioxymethamphetamine (MDMA), or “Ecstasy.” However, these studies have often been limited by small sample size, lack of tracer selectivity, unreliable assessment of MDMA doses, insufficiently matched comparison groups, or region-of-interest analysis.Method
Positron emission tomography (PET) using the specific serotonin transporter ligand [11C](+)McN5652 was performed in 117 subjects: 30 current MDMA users, 29 former MDMA users, 29 drug-naive comparison subjects, and 29 users of drugs other than MDMA (polydrug comparison subjects). Self-assessment of drug history was checked by analyzing hair samples. Local serotonin transporter availability was computed by a regularized reference tissue approach. Voxel-based comparison of serotonin transporter availability was performed using statistical parametric mapping (SPM 99).Results
Serotonin transporter availability in current MDMA users was significantly reduced in the mesencephalon, thalamus, left caudate, hippocampus, occipital cortex, temporal lobes, and posterior cingulate gyrus compared with all other groups. Reduction was more pronounced in female than in male subjects. There was no significant difference of serotonin transporter availability among former MDMA users and the drug-naive and polydrug comparison subjects. A negative correlation between serotonin transporter availability and mean MDMA dose was found in occipital visual areas and in the left precentral sulcus of current MDMA users. In addition, there was a significant positive correlation between the serotonin transporter availability and the MDMA abstention period in brainstem and in the basal forebrain in all MDMA users.Conclusions
These findings support the hypothesis of MDMA-induced protracted alterations of the serotonergic system and indicate that the reduced availability of serotonin transporter, as measured by PET, might be reversible. Women appear to be more susceptible than men to MDMA-induced alterations of the serotonergic system.